Stomato-pharyngology
Online ISSN : 1884-4316
Print ISSN : 0917-5105
ISSN-L : 0917-5105
A case of agranulocytosis associated with a sore throat
Hironori TanakaHiroyuki KurodaKiyoshi DoiMayu Toriyama
Author information
JOURNALS FREE ACCESS

2001 Volume 13 Issue 3 Pages 401-406

Details
Abstract

A 20-year-old man came to our hospital with complaints of a sore throat and high fever. He had been treated for influenza for one week at another clinic. He had received six antibiotics, four antipyrines, and other drugs. High body temperature of 38 to 39°C had continued and swallowing became difficulty. At the first examination, he had a fever of 38.3°C, tonsilitis and severe gingivitis. History and laboratary data led to a diagnosis of drug-induced agranulocytosis.
Blood examination revealed a white blood cell count of 1, 100/ul with 79% lymphocytes, but no neutrophils. On the same day, he was admitted to our hospital. The drugs suspected of inducing agranulocytosis were discontinued immediately. He was isolated to prevent bacterial and fungal infections. He was treated with broad-spectrum antibiotics, G-CSF, and administration of γ-globuhn. On the 5th day, the white blood cell counts became normal and the symptoms of sore throat had marked improvement. He recovered from agranulocytosis and was discharged on the 17th day with a normal blood count. Previous reports says that antibiotics and antipyretics/analgesics together acount for about 70% of all cases of drug-induced agranulocytosis. In this case, more than 10 drugs were administered, and estimation of the reponsible drug was impossible. There are aiso various tests for identifying the reponsible drug, but none was performed because of their low specificity or sensitivity and inadequate reproducibility. It is generally said that necrotic ulcers in the oral cavity, pharynx, or tonsils are observed agranulocytosis. Our patient had no ulcer lesions, but he did have tonsilitis and severe gingivitis. Blood examination is important in patients with tonsilitis or gingivitis during treatment with medication.

Information related to the author
© Japan Society of Stomato-pharyngology
Previous article
feedback
Top